Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

On birth control pills, have menstrual cramps accompanied by nausea, diarrhea, loss of appetite. What is wrong?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11682 Questions
Hello, I have been having severe Menstrual like cramps for the past 9 days. I am no where near a period and I'm currently taking birth control pills in order to keep my cramps at bay but they seem to be coming on anyway. My pain is only on my left side (as my cramps have always been and it feels like a severe dull ache accompanied by nausea,diarrhea, and loss of appetite. I have never had sex before so I know I'm not pregnant. I've been taking every kind of pain reliever, even muscle relaxers, with no luck. I'm unsure as to what is wrong with me and I'd really like some help. Thank you.
Posted Sun, 29 Apr 2012 in Women's Health
Answered by Dr. Rakhi Tayal 4 hours later
Thanks for posting your query.
Persistent cramps in left lower abdomen while on birth control pills are not likely to be due to menstruation or ovulation.
The pain seems to be intraperitoneal in nature and may be related to infections of Left Kidney and intestines. Other causes can be-
1. Ovarian cyst with or without rupture or torsion: this is a condition that can release excess of estrogen hormones in the blood resulting in fluid retention.
2. Any pelvic infection related to the intestines or colon (Enteritis Or Colitis).
3. Renal infections or calculi.
You might benefit by visiting the Emergency Room so that you can be evaluated with a panel of blood tests and a ultrasound of the abdomen and pelvis OR a CT scan to diagnose the underlying condition and initiate necessary interventions for proper treatment.
Till then, you can take an analgesics and do a hot fomentation for pain relief.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: On birth control pills, have menstrual cramps accompanied by nausea, diarrhea, loss of appetite. What is wrong? 5 hours later
Thank you for your answer. I just have one more question. I've noticed that at night when my birth control pill has worn off and it's time to take another one the pain has lessened and is more manageable. The pain is always worse during the day. Could it also have something to do with the hormones in the birth control pills and should I continue to take them?
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing again.
The birth control pills are not likely to be related to the pain in the abdomen that you are having.
It might cause slight water retention which could be aggravating the pain which you are having.
You can continue taking the pills as advised to you by your gynecologist.
Hope my answer is helpful.
Please accept my answer in case you do not have further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor